Alert archive / New York / Snow Squall Warnings in 2023

Snow Squall Warning 6, NWS Buffalo, NY

February 2, 2023Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this snow squall warning at Feb 2, 2023, 10:46 PM EST for Allegany County, Cattaraugus County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2023, 10:46 PM EST (03:46 UTC)
Expired
Feb 2, 2023, 11:15 PM EST
In force
29 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS51 KBUF 030346
SQWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
1046 PM EST Thu Feb 2 2023

NYC003-009-030415-
/O.NEW.KBUF.SQ.W.0006.230203T0346Z-230203T0415Z/
Cattaraugus NY-Allegany NY-
1046 PM EST Thu Feb 2 2023

The National Weather Service in Buffalo has issued a

* Snow Squall Warning for...
  Southeastern Cattaraugus County in western New York...
  Southern Allegany County in western New York...

* Until 1115 PM EST.

* At 1045 PM EST, a dangerous snow squall was located along a line
  extending from near Hornell to near St. Bonaventure, moving
  southeast at 70 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes Interstate 86 near exit 29, and between exits 32 and
33.
 
Locations impacted include...
Olean, Wellsville, Alfred, Whitesville, Weston Mills, St.
Bonaventure, Friendship, Scio, Bolivar and Andover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4200 7862 4240 7773 4200 7775
TIME...MOT...LOC 0345Z 319DEG 61KT 4233 7776 4201 7848 

SNOW SQUALL...OBSERVED

$$

HSK

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Feb 2, 10:32 PM EST, 14 minutes earlier.

Area forecast discussion, Feb 2, 10:32 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1032 PM EST Thu Feb 2 2023

.SYNOPSIS...
An arctic front will plow across the Lower Great Lakes this evening
with a brief burst of heavy snow and blowing snow, followed by
relatively light lake effect snow southeast of Lake Ontario and Lake
Erie later tonight through Friday night, along with bitterly cold
wind chills. Lake effect snow will end Saturday morning, with much
warmer temperatures quickly arriving by Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Arctic front now pushing through far southern portions of the area
late this evening and will clear the entire area by midnight. Squall
line associated with the front weakened as it moves through southern
Ontario and over the lakes, but intensified nicely as it shifted
inland southeast of the lakes. Northern extent of the line was
the most impressive with a decent amount of thunder/lightning
from Oswego county northward into the Saint Lawrence Valley.
Short-lived burst of heavy snow, along with very gusty winds in
some case over 50 mph.

Northwest flow in wake of the boundary will send temperatures
plummeting. Wind chills will drop to well below zero by late
tonight as arctic air pours into the region. By daybreak Friday,
wind chills will range from 10 to 15 below across the western
counties to as low as 30 below on the Tug Hill.

The cold airmass is very dry above 5K feet behind the arctic front,
with dry air and short northwest fetch limiting the intensity of
lake effect snow. Expect a spray of fairly widespread multiple bands
to develop across much of the area southeast of Lake Ontario and
Lake Erie overnight, with minor additional accumulations. There will
likely be an upstream connection to Lake Huron (western Southern
Tier) and Georgian Bay (between Rochester and Buffalo) which may
locally enhance snowfall at times.

Our area will be in the grips of the coldest air so far this season
Friday morning. A deep trough will be centered over the eastern half
of North America. The notorious polar vortex will be displaced to
the south in the process, being found in the vicinity of Hudson Bay
and Quebec for the bulk of this period. That means that the coldest
air in the northern hemisphere will be just to our north (H85 -44C).
Add in some gusty winds as well just to make sure we really feel the
'bite' of this frigid airmass.

H85 temps will drop to between -25C to -28C over the bulk of the
region (sub -30C east of Lake Ontario) during the course of Friday,
with near surface temps holding near steady within a few degrees of
their overnight lows. This will translate into daytime highs that
will range from single digits BELOW zero across the North Country,
to the single digits across the western counties (away from the
immediate lake shores). A northwest wind gusting to 25-35 mph at
times will combine with these frigid temps to generate dangerously
low wind chills that will average 15 to 20 below across the western
counties and 20 to 30 below east of Lake Ontario, with Tug Hill and
the western Dacks approaching -40C. Meanwhile, a cyclonic flow of
arctic air crossing the generally open waters of Lake Erie/Ontario
will continue to support broad multi-banded lake snows
south/southeast of Lakes with a couple inches possible in the most
persistent snows. Given the bitter cold, this will be a greasy
snowfall featuring plates rather than fluffy dendrites.

Friday night will then guarantee to be the coldest period in recent
memory, as all areas away from the immediate lake shores drop to
near zero or below, meanwhile sites east of Lake Ontario will likely
experience mins approaching 20 below. While the axis of an arctic
high will drift across the region during the second half of the
night, there will be enough of a gradient to easily generate wind
chill values ranging from the minus teens and lower 20s across the
western counties, and sub -30C across the North Country with
apparent temp values possibly falling as low as -40 in the vicinity
of the Tug Hill/western Dacks.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday will be a dance between two surface features. Starting in
the mid levels for a better depiction, a mid-level low and
associated trough will be in the midst of pulling east into the
Canadian Maritimes placing the region under strong northwest flow
Saturday morning. As this trough pulls east, the next shortwave
trough will be sliding southeast across the northern sections of the
Mid-West/Upper Great Lakes and thus support weak ridging across the
region across the lower Great Lakes Saturday and Saturday night.
Meanwhile at the surface, an area of high pressure will have spread
across the Mid-Atlantic and into New York State Saturday morning,
which will introduce dry air and subsidence across the region acting
to cut off any lingering lake effect snow showers south of the lakes
Saturday morning.

While the surface high slides east into the Atlantic Ocean Saturday,
a warm front associated with a surface low over northeastern
Ontario, Canada (tied with the aforementioned shortwave trough) will
push east across southern Canada and just skim the northern portions
of New York State. This being said, most of the region will remain
on the dry side except for the small chance for a few snow showers
across the far northern portions late Saturday morning and
afternoon. Meanwhile with the mid-level ridge overhead and the
region beneath the warm sector of the surface cyclone, temperatures
will modulate into the mid 20s and continue to warm overnight into
Sunday morning.

Sunday, as the shortwave trough pushes east towards the lower Great
Lakes the aforementioned surface cyclone will travel east across
southern Canada and drag its cold front across the area Sunday
afternoon and evening. Due to the region being within a warm air
advection scheme the day and night prior, temperatures will have
quickly rebounded to well above freezing (highs Sunday in the up per
30s to low 40s) and therefore a mix of rain and snow or pure rain or
snow will be possible. In the wake of the frontal passage, another
bout of cooler air will spill across the region though not as cold
as the airmass earlier in the week. This being said, the cooler
temperatures and lingering synoptic moisture will support a weak
lake response Sunday night and change precipitation back over to all
snow.

Surface high pressure will build into the region from west to east
Monday. The introduction of the dry air will help shut down lake
effect snow east of the lakes Monday morning. Then, dry and quiet
weather is expected Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The next shortwave trough of interest will have Pacific origins, and
should generally move from west to east, across the NW US, and into
the Northern Plains by early next week. After a dry start Monday
night into Tuesday, SW flow should pick up ahead of the next frontal
boundary associated with the upper level trough.  It should already
be too warm throughout the atmospheric column for any snow, so just
plain rain showers are in the forecast for Tuesday, with daytime
highs well into the 40s F.

Once the front moves east, a colder air mass should return, although
there's uncertainty as to whether it will be cold enough for a
return to snow or LES processes by Wednesday. For now, am leaning on
the warmer side without much if any snow expected (Wed daytime
temperatures still above freezing).

After that system, there should be another period of dry weather as
a shortwave ridge moves in, probably for much of Wednesday. This
would be followed by yet another shortwave trough with desert SW
origins. This too would be a relatively warm system but with more
abundant moisture sourced from the Gulf of Mexico, with timing
roughly focused on next Thursday

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Northwest flow of very cold air behind the arctic front will allow
widespread, but relatively light lake effect snow to develop tonight
southeast of Lake Ontario and Lake Erie, impacting much of the
region. Cold temperatures and resulting small snowflakes are
typically very efficient at reducing VSBY, so expect areas of IFR
overnight even in light snow.

Friday will feature mainly MVFR in areas of light snow, although
some lake enhancement southeast/southeast of both lakes will
almost guarantee several hours of IFR vsbys for sites like KROC
and KJHW.

Outlook...

Saturday...Mainly VFR.
Sunday...MVFR/VFR with rain and snow showers late.
Monday...VFR.
Tuesday...MVFR in rain showers.

&&

.MARINE...
Northwest winds initially behind the passage of an arctic front will
remain strong and maintain a period of gales on the lakes into the
overnight hours, before gradually diminishing.

Moderate northwesterlies will continue to bring Small Craft Advisory
conditions to Lake Erie Friday into late Friday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory from 4 AM Friday to 10 AM EST Saturday for
     NYZ001>005-010>014-019>021-085.
     Wind Chill Warning until 1 PM EST Saturday for NYZ006>008.
MARINE...Small Craft Advisory until 1 AM EST Friday for LEZ020.
         Gale Warning until 1 AM EST Friday for LEZ040-041.
         Small Craft Advisory until 1 AM EST Saturday for LEZ040-
         041.
         Heavy Freezing Spray Warning until 1 PM EST Friday for
         LEZ040-041.
         Gale Warning until 1 AM EST Friday for LOZ042>045-
         062>065.
         Small Craft Advisory until 10 AM EST Friday for LOZ030.
         Heavy Freezing Spray Warning until 7 PM EST Friday for
         LOZ042-043-062-063.
         Heavy Freezing Spray Warning until 1 AM EST Saturday for
         LOZ044-045-064-065.

&&

SYNOPSIS...Hitchcock/TMA
NEAR TERM...Hitchcock/RSH/TMA
SHORT TERM...EAJ
LONG TERM...Zaff
AVIATION...Hitchcock/RSH/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Feb 2, 10:40 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1040 PM EST Thu Feb 2 2023

NYZ006>008-040345-
Oswego-Jefferson-Lewis-
1040 PM EST Thu Feb 2 2023

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-040345-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1040 PM EST Thu Feb 2 2023

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-040345-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1040 PM EST Thu Feb 2 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-043-062-063-040345-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
1040 PM EST Thu Feb 2 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-040345-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1040 PM EST Thu Feb 2 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-040345-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1040 PM EST Thu Feb 2 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Feb 2, 10:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1025 PM EST THU FEB 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY SNOW       3 W SODUS               43.24N 77.12W
02/02/2023  E1.0 INCH        WAYNE              NY   AWOS

            SNOW SQUALL. VISIBILITY ONE QUARTER MILE.

0929 PM     HEAVY SNOW       3 NNE FULTON            43.35N 76.39W
02/02/2023  E1.0 INCH        OSWEGO             NY   ASOS

            SNOW SQUALL. VISIBILITY ONE QUARTER MILE.

0854 PM     HEAVY SNOW       3 SSE GATES-NORTH GATES 43.12N 77.67W
02/02/2023  E1.0 INCH        MONROE             NY   ASOS

            SNOW SQUALL. VISIBILITY LESS ONE QUARTER
            MILE.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 8:59 PM ESTSnow Squall WarningBUFCayuga, Genesee, Livingston, Monroe, Ontario, Orleans and 2 more61 min
Feb 2, 9:06 PM ESTSnow Squall WarningBUFJefferson, Lewis, Oswego54 min
Feb 2, 9:36 PM ESTSnow Squall WarningBUFCayuga, Livingston, Ontario, Wayne54 min
Feb 2, 9:50 PM ESTSnow Squall WarningBUFAllegany, Cattaraugus, Chautauqua, Livingston, Wyoming55 min
Feb 2, 9:58 PM ESTSnow Squall WarningBUFJefferson, Lewis, Oswego32 min
Feb 3, 3:23 AM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Monroe, Wayne24 hr

Nearby

Snow Squall Warnings in New York, 2023Every snow squall warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.